Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 267, NWS Goodland, KS

August 10, 2004Greeley County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2004, 5:28 PM MDT for Greeley County, Kansas; Cheyenne County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2004, 5:28 PM MDT (23:28 UTC)
Expired
Aug 10, 2004, 6:15 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Greeley County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:30 PM MDTHAIL 213 S Arapahoe, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:55 PM MDTSevere Thunderstorm WatchSPC6 hr
Aug 10, 1:15 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 102328
SVRGLD
COC017-KSC071-110015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 615 PM MDT

* AT 527 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL
  SIZE.  THIS STORM WAS LOCATED 17 MILES NORTHWEST OF HORACE...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORACE AROUND 610 PM MDT...
  TRIBUNE AROUND 615 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR CHEYENNE COUNTY. 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 3877 10202 3865 10220 3835 10193 3848 10170

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:40 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 10, 2:40 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE AUG 10 2004

.DISCUSSION...ACTIVE NORTHWEST FLOW CONTINUES. FOR TONIGHT ANOTHER
SHORTWAVE CURRENTLY MOVING SOUTHEAST OUT OF THE NORTHERN PLAINS PER
WATER VAPOR IMAGERY WILL PROVIDE FORCING FOR ANOTHER ROUND OF SEVERE
STORMS ACROSS THE FORECAST AREA. LOW LEVEL CONVERGENCE/UPPER
DIVERGENCE COUPLET WILL PRODUCE A GOOD BULLSEYE OF OMEGA MOVES FROM
EASTERN COLORADO ACROSS THE REST OF THE FORECAST AREA DURING THE
EVENING. STORMS WILL FORM ALONG A STALLED FRONT/THETA E RIDGE IN
EASTERN COLORADO. CURRENT CAPE VALUES NEAR THESE BOUNDARIES ARE
AROUND 2400 J/KG. CAPE VALUES IN THE NORTHEAST FORECAST AREA ARE
MEAGER.  AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE AREA WITH A
FRONT STALLED OUT IN A NORTHWEST TO SOUTHEAST ORIENTATION FROM
EASTERN COLORADO INTO WESTERN KANSAS. THIS WILL EFFECTIVELY SERVE AS
THE DIVIDING LINE FOR HIGHER POPS SOUTH OF THE FRONT AND LOWER
NORTH. PLAN TO GO LIKELY IN THE SOUTHWEST TONIGHT TAPERING TO LOW
SCATTERED POPS IN THE NORTHEAST. THIS PATTERN CONTINUES THROUGH
FRIDAY BUT LITTLE OR NO FORCING OR SHORTWAVES INDICATED BY ETA FOR
WEDNESDAY/THURSDAY. HOWEVER THE ETA IS HINTING AT THE IDEA OF STORMS
DEVELOPING ON MOUNTAINS AND MOVING SOUTHEAST JUST BRUSHING WESTERN
CHEYENNE COUNTY COLORADO AND GREELEY COUNTY KANSAS. THIS SEEMS
REASONABLE SO WILL KEEP CURRENT SLIGHT CHANCE THERE WEDNESDAY
AFTERNOON/EVENING. HOWEVER DO NOT SEE ANY FORCING FOR OVERNIGHT
ACTIVITY OVER THE REST OF THE FORECAST AREA SO WILL REMOVE
POPS/WEATHER FOR 06Z-12Z. A REPEAT OF THIS COULD HAPPEN AGAIN
THURSDAY AFTERNOON BUT DYNAMICS APPEAR TO BE FURTHER SOUTH SO WILL
LEAVE OUT POPS FOR NOW. ON FRIDAY BOTH THE GFS/ETA INDICATE ANOTHER
WAVE MOVING THROUGH BUT IT APPEARS TO AFFECT THE NORTHEAST FORECAST
AREA WHERE COOLER MORE STABLE AIR IS BEHIND THE FRONT SO WILL
DISCOUNT ANY WEAK FORCING IT PROVIDES. 850MB TEMPERATURES INDICATE A
SLIGHT WARMING TREND OF A FEW DEGREES OVER THE NEXT COUPLE OF DAYS.

DAYS 4-7...NORTHWEST FLOW CONTINUES THROUGH SUNDAY. TIMING OF WEAK
WAVES IN THE FLOW DIFFICULT THIS FAR OUT SO WILL LEAVE FORECAST DRY
UNTIL MONDAY. MONDAY/TUESDAY A 700MB TROUGH IS ADVERTISED TO MOVE
INTO THE ROCKIES AND PLAINS. FOR NOW WILL PLAY CONSERVATIVE SLIGHT
CHANCE POPS. MAX TEMPERATURES WILL BE IN THE 80S WITH LOWS NEAR
NORMAL AROUND 60.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Aug 10, 10:52 AM MDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT TUE AUG 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1052 AM MDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...ANOTHER SIGNIFICANT SEVERE WEATHER EVENT EXPECTED TODAY...

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL
SPRINGS IN KANSAS. SURROUNDING THE MODERATE RISK AREA...THERE IS A
SLIGHT RISK FOR SEVERE WEATHER FROM BENKELMAN NEBRASKA TO GOVE
KANSAS. UPSLOPE FLOW WILL CONTINUE TO PUSH MOIST AIR...WITH
DEWPOINTS NEAR 60 DEGREES...INTO EASTERN COLORADO AND WESTERN
KANSAS. FULL SUNSHINE THIS AFTERNOON WILL CREATE A VERY UNSTABLE
AIRMASS OVER THE MODERATE RISK AREA. WIND SHEAR WILL EQUAL OR EXCEED
THAT OF YESTERDAY EVENING...AGAIN LEADING TO THE DEVELOPMENT OF
SUPERCELL THUNDERSTORMS. VERY LARGE HAIL...DAMAGING WINDS UP TO 80
MPH...AND ISOLATED TORNADOES WILL BE POSSIBLE.

THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND 4 PM MDT ALONG THE PALMER
DIVIDE FROM JUST EAST OF DENVER TO NEAR FLAGLER COLORADO. OTHER
THUNDERSTORMS WILL DEVELOP NORTHWARD INTO THE NEBRASKA
PANHANDLE...AND THEN MOVE SOUTHEAST. THERE IS A SLIGHT CHANCE THAT
THUNDERSTORMS MAY DEVELOP IN NORTHWEST KANSAS...BUT THE MORE LIKELY
SCENARIO IS FOR SEVERE STORMS IN COLORADO TO MOVE INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. ALL THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING VERY LARGE HAIL 2 INCHES OR GREATER IN
DIAMETER...ESPECIALLY IN THE MODERATE RISK AREA. THE HIGHEST THREAT
FOR TORNADOES WILL BE OVER EASTERN COLORADO DURING THE FIRST FEW
HOURS OF THE EVENT...WHEN STORMS ARE MORE ISOLATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...AS COOLER AND
DRIER AIR WILL MOVE INTO THE REGION DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM MDT..ESPECIALLY SOUTH
OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL SPRINGS IN
KANSAS.

BURKE

In the hours before

Special weather statement, Aug 10, 1:15 PM MDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT TUE AUG 10 2004

COZ090>092-110300-
CHEYENNE CO-KIT CARSON-YUMA-
115 PM MDT TUE AUG 10 2004

...TORNADO WATCH #731 IN EFFECT FOR EASTERN COLORADO

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH
#731 FOR EASTERN COLORADO UNTIL 9 PM MDT.

THE FOLLOWING COUNTIES IN EASTERN COLORADO ARE IN THE WATCH:

CHEYENNE...KIT CARSON...YUMA

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FS
Special weather statement, Aug 10, 5:01 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT TUE AUG 10 2004

KSZ041-042-110500-
GREELEY-WICHITA-
501 PM MDT (601 PM CDT) TUE AUG 10 2004

...SEVERE THUNDERSTORM WATCH #732 IS IN EFFECT FOR PORTIONS OF
NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#732 FOR PORTIONS OF NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT
CDT).

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH:

GREELEY AND WICHITA

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC
Local storm report, Aug 10, 5:27 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             11 S ARAPAHOE           38.69N 102.17W
08/10/2004  1.75 INCH        CHEYENNE           CO   TRAINED SPOTTER

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:13 PM MDTSevere Thunderstorm WarningGLDWichita62 min
Aug 9, 6:54 PM MDTFlash Flood WarningGLDWichita3 hr
Aug 9, 7:01 PM MDTSevere Thunderstorm WarningGLDWichita59 min
Aug 9, 8:03 PM MDTSevere Thunderstorm WarningGLDWallace57 min
Aug 9, 8:50 PM MDTSevere Thunderstorm WarningGLDLogan55 min
Aug 9, 8:54 PM MDTSevere Thunderstorm WarningGLDWallace66 min
Aug 9, 9:24 PM MDTTornado WarningGLDWallace51 min
Aug 9, 9:35 PM MDTTornado WarningGLDGreeley55 min
Aug 9, 9:53 PM MDTSevere Thunderstorm WarningGLDCheyenne67 min
Aug 9, 9:56 PM MDTFlash Flood WarningGLDWichita3 hr
Aug 9, 10:01 PM MDTSevere Thunderstorm WarningGLDRawlins59 min
Aug 9, 10:36 PM MDTSevere Thunderstorm WarningGLDSherman54 min
Aug 9, 11:03 PM MDTSevere Thunderstorm WarningGLDThomas57 min
Aug 9, 7:32 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min
Aug 9, 7:35 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Aug 9, 7:46 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
Aug 9, 8:28 PM MDTSevere Thunderstorm WarningGLDYuma47 min
Aug 9, 8:29 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Aug 9, 9:05 PM MDTTornado WarningGLDCheyenne40 min
Aug 9, 9:35 PM MDTSevere Thunderstorm WarningGLDYuma55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.